MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH PRIMARY TRITANIUM HEMI SOLIDBACK CUP 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH PRIMARY TRITANIUM HEMI SOLIDBACK CUP 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 500-03-52D
Medical Device Problem Codes Unstable (1667); Osseointegration Problem (3003)
Health Effect - Clinical Codes Pain (1994); Inadequate Osseointegration (2646)
Date of Event 10/14/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Patient had a primary right hip replacement in 2015 and patient reported experiencing instability and pain.Patient reported a "trident 1 titanium cup first generation failed to have bone ingrowth".
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
Reported event: an event regarding loosening involving a trident shell was reported.The event was confirmed via clinician review.Method & results: -device evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device remains implanted.-clinician review: a review of medical records by a clinical consultant indicated: "this is a case of failure of a highly porous coated acetabular component to achieve satisfactory fixation after implantation.It is not the case that the implant had a satisfactory radiographic appearance and then developed radiolucency and signs of lack of bone in growth.Rather i believe this implant was most likely not well fixed at surgery.I can confirm that the right total hip arthroplasty took place on (b)(6), 2015 since i was able to review the operation report and postoperative x-rays.I am able to confirm that the acetabular component exhibited signs of lack of intimate bone/implant contact as early as (b)(6) 2015 since it is visible on an x-ray on that date.I cannot determine the root cause of failure to achieve stable bony fixation with certainty.The causes are multifactorial.Having said that, this is not a typical case of loosening where fixation was achieved and then lost.As early as one month after surgery the patient exhibited signs of lack of intimate contact between the host bone and the implant.The cause of the radiographic finding of a complete radiolucency with dentate line, four weeks after a primary procedure is virtually always surgical technique related.While i do have the x-ray at four weeks after surgery, i do not have the immediate postop x-ray to see what contact if any was achieved.If intimate contact was achieved, one could also implicate patient factors such as bmi, activity level and possibly trauma as a cause of loss of fixation.In this case i would postulate that reaming was carried out possibly excessively or eccentrically or that the cavity created was too large for the implant chosen.I have had extensive personal experience with this implant and reaming line to line or 1 mm under (depending on the characteristics of the host bone) has always achieved initial satisfactory stability with satisfactory postoperative appearance on x-ray.If satisfactory initial fixation was in doubt, one or more screws could have been used as adjunct fixation." -device history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the reported lot.Conclusion: no further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient had a primary right hip replacement in 2015 and patient reported experiencing instability and pain.Patient reported a "trident 1 titanium cup first generation failed to have bone ingrowth".Update 09/november/2022 wg: as reported via mw5113066: implanted: stryker tritanium hemispherical solid back shell, trident x3 insert, and accolade ii 127 degree angle hip stem and biolox delta femoral head.The cup never developed bony ingrowth and has not attached after 5 years.Was told that the first generation material is known for this problem which is why i am reporting this maude database.Have medical records.Please note i am filing this against the back shell component.I was told it was the "cup" that failed to develop ingrowth due to material.The hip has never felt "right" and it has never been without pain.Hip device failed to develop bony ingrowth and attach.

Brand Name
PRIMARY TRITANIUM HEMI SOLIDBACK CUP 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
diana rogers
210 centennial avenue
centennial park, elstree
borehamwood WD6 3-SJ
UK   WD6 3SJ
2082386500
MDR Report Key15749740
Report Number0002249697-2022-01597
Device Sequence Number17721464
Product Code LPH
UDI-Device Identifier07613327040043
UDI-Public07613327040043
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K081171
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2020
Device Model Number500-03-52D
Device Catalogue Number500-03-52D
Device Lot NumberYX7371
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/14/2022
Supplement Date Received by Manufacturer01/07/2023
Initial Report FDA Received Date11/07/2022
Supplement Report FDA Received Date01/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/23/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age70 YR
Patient SexFemale
Patient Weight80 KG